Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 156, NWS Indianapolis, IN

April 29, 2020Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois

NWS Indianapolis, IN issued this river flood warning at Apr 29, 2020, 5:31 PM EDT for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at May 1, 2020, 8:00 AM EDT. It was in force for 65 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 5:31 PM EDT (21:31 UTC)
In effect from
May 1, 2020, 8:00 AM EDT
Expired
May 4, 2020, 12:48 AM EDT
In force
65 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Riverton (RVTI3). The gauge peaked at 14.78 ft at May 2, 2020, 11:00 AM EDT.

actionminormoderate10152004/2904/3005/0105/0205/0305/0405/05
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03342000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 29, 4:40 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 29, 4:40 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Wed Apr 29 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 339 PM EDT Wed Apr 29 2020

A large closed low pressure system will slowly drift eastward
across the region through the end of the work week. There will be
chances for showers, particularly tonight into Thursday, and
plenty of cloud cover, though both will gradually decrease by
Thursday night into Friday as the low shifts far enough eastward.
High pressure will keep things quiet Friday into Saturday night,
before one or more relatively weak systems impact the area late in
the weekend into next week, requiring some chances for showers and
perhaps a few thunderstorms. Temperatures will reach their peak
during the weekend with widespread highs in the 70s, before
moderating a bit again next week.

&&

.NEAR TERM /Tonight/...
Issued at 339 PM EDT Wed Apr 29 2020

A secondary cold front will move through the area overnight,
which, along with the upper low, will provide forcing for light
showers and perhaps occasional drizzle, along with widespread
cloud cover. Will trend pops relatively high through the night,
with some decrease late.

Blend temperatures actually look fairly reasonable compared to
upstream numbers, and were generally accepted.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 339 PM EDT Wed Apr 29 2020

Will gradually step down shower chances Thursday into Thursday
evening as the upper low slowly pushes eastward. Cloud cover will
hang on a bit longer than showers will, and this may keep
temperatures from recovering as much as blend indicates Friday,
particularly across the northeast. Have made minor adjustments
there as a result. Low level flow finally becomes southerly again
on Saturday, and temperatures should respond quickly, rising into
the 70s across the area. GFS seems a bit aggressive with
developing some light QPF during this time frame, particularly
given the lack of opportunity for moisture return. Will stick with
the blend's dry forecast for now.

Winds during the day on Thursday will likely be a bit gusty, with
occasional gusts as high as 30-35 MPH.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 225 PM EDT Wed Apr 29 2020

A pair of weather systems are expected to push across Central
Indiana on Sunday and again on Tuesday into Wednesday.

The ECMWF shows and area of low pressure pushing toward Indiana
from the plains states on Sunday...tracking along the remnants of
a prior frontal boundary. This feature appears to be accompanied
by an upper wave...suggesting enough forcing to require pops.

Dry weather is then expected to return on Monday as the low exits
to the east and high pressure from Ontario settles across the
Great Lakes and Ohio Valley.

By Tuesday Night and into Wednesday...the ECMWF suggests a weak
short wave dropping out of the Canada within the NW flow aloft
This appears to have less moisture available than the previous
system...and the lower levels are less organized. Thus will still
keep some pops in at that time...however confidence is low.

&&

.AVIATION /Discussion for the 29/21Z TAF Update/...

Issued at 438 PM EDT Wed Apr 29 2020

Update...
Shifted wind direction from 250 to 220 at KIND.

Previous Discussion...

Mainly MVFR CIGS will be expected this taf period. IFR Cigs are
possible overnight.

Cold front has exited Central Indiana early this afternoon.
However strong low pressure was found across the Great Lakes and a
deep upper low was found over Illinois as seen on Water Vapor.

The upper low is expected to make slow progress across Indiana
over the next 24 hours...bringing plentiful MVFR clouds along
with it. Time heights and forecast soundings reveal saturation
within the lower levels through the taf period...with weak lift in
place also. This is a classic signature for and upper low over
the area resulting in low clouds accompanied by very light rain
or drizzle from time to time. Thus have used MVFR Cigs through
most of the periods...but would not be surprised by IFR Cigs
overnight as the upper low passes.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...JP/TDUD
Hazardous weather outlook, Apr 29, 4:25 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
425 AM EDT Wed Apr 29 2020

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
425 AM EDT Wed Apr 29 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible today.

Hazards: Lightning.

Timing: Through 7 pm.

Discussion: A cold front will move east across central Indiana today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible Sunday and Sunday night.

Discussion: A low pressure system will move into the area late this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:22 PM EDTSpecial Weather StatementINDWarren38 min
Apr 29, 5:31 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo71 hr
Apr 29, 5:31 PM EDTRiver Flood WarningINDSullivan, Vigo3 days
Apr 29, 5:31 PM EDTRiver Flood WarningINDKnox, Sullivan3 days

Nearby

River Flood Warnings in Indiana, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.